Missouri, 2007

Heavy Snow in Missouri, February 12 to 13, 2007

February 12 to 13, 2007 · NWS EAX · 6 events in 6 counties and zones

mainly along and north of Highway 36. 6 inches of snow was reported in Fairfax, Gallatin, Sweet Springs, and Brookfield.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A winter storm on February 12th through the 13th, brought 4 to 6 inches of snow over portions of the area...mainly along and north of Highway 36. 6 inches of snow was reported in Fairfax, Gallatin, Sweet Springs, and Brookfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 12, 12:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 12, 12:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CST MON FEB 12 2007

.DISCUSSION...
HAVE EXPANDED ADVISORIES FURTHER TO THE SOUTH...AND UPGRADED TO A
HEAVY SNOW WARNING IN PORTIONS OF CENTRAL AND NORTH CENTRAL
MISSOURI.

FOR THE KANSAS CITY METRO AREA AND AREAS JUST NORTH AND EAST OF
KANSAS CITY...BIGGER CONCERN THIS AFTERNOON IS WITH ONSET OF
PRECIPITATION IN THE NORTHLAND...WHERE FORECAST SOUNDINGS STILL
SHOWING ENOUGH OF A WARM NOSE TO SUGGEST AN INITIAL ROUND OF SLEET.
SURFACE TEMPERATURES WILL LIKELY BE ABOVE FREEZING AT THAT
POINT...BUT STILL MAY CAUSE SOME SLICK ROADS FOR THE EVENING
COMMUTE. THEN EXPECT THIS EVENING...A CHANGE OVER TO SNOW. WITH AS
MUCH WATER AS THE SOUNDINGS ARE SHOWING...BETWEEN 0.6 AND 0.8 THIS
EVENING...ACROSS THE METRO AREA...WOULD EXPECT TO SEE A BURST OF
HEAVIER SNOWFALL THAT COULD PUT A QUICK 2 INCHES ACROSS THE METRO
AREA IN JUST A COUPLE OF HOURS. SNOW AT LESS INTENSE RATES SHOULD BE
ABLE TO CONTINUE MUCH OF THE NIGHT...SO WILL GO WITH A 2 TO 4 INCH
RANGE FOR KANSAS CITY AND AREAS TO THE EAST OF KANSAS CITY.

FOR  NORTHEAST KANSAS AND NORTHWEST MISSOURI...AMOUNTS FROM PREVIOUS
FORECAST LOOK TO BE ON TRACK...AND WILL LEAVE FORECAST AS IS.
NORTHEAST KANSAS WILL LIKELY SEE THE LOWER AMOUNTS BUT AS YOU HEAD
INTO CENTRAL MISSOURI...THE AMOUNTS ARE EXPECTED TO GO UP AS 850
WAVE INTENSIFIES OVER SOUTH CENTRAL MISSOURI TONIGHT...THE 850
THERMAL GRADIENT TIGHTENS...AND NAM SHOWS A PROLONGED PERIOD OF 850
FRONTOGENETIC FORCING ACROSS THE AREA TONIGHT. THUS WILL UPGRADE
ADVISORY TO A HEAVY SNOW WARNING FOR EASTERN PORTIONS OF FORECAST
AREA.

WILL TAKE ANOTHER LOOK AFTER 18Z MODELS COME IN...AND MAY HAVE TO DO
SOME ADDITIONAL TWEEKING TO ADVISORY AND WARNING COVERAGE...BUT
LOOKING LIKE AT LEAST PART OF FORECAST AREA SHOULD MAKE THE 6 INCH
RANGE.

PC

&&

.PREV DISCUSSION...
/501 AM CST MON FEB 12 2007/

MAIN FORECAST CONCERN WILL DEAL WITH THE APPROACHING UPPER LEVEL
SYSTEM CURRENTLY PUSHING INTO THE ROCKIES. AS THIS SYSTEM GATHERS
STRENGTH ACROSS THE PLAINS BY EVENING...A WINTER PRECIPITATION EVENT
WILL OVERSPREAD THE FORECAST AREA TONIGHT INTO EARLY TUESDAY.

CURRENTLY MOST AREAS ARE ABOVE FREEZING ACROSS THE FORECAST
AREA...AND SHOULD CONTINUE TO BE THE CASE FOR THE MAJORITY OF THE
DAYTIME HOURS BEFORE THE SURFACE LOW PUSHING INTO ARKANSAS BEGINS TO
DRAW COLDER AIR SOUTHWARD. THE EXCEPTION TO THIS WOULD BE FAR
NORTHERN MISSOURI WHICH WILL HOVER AROUND THE FREEZING MARK. LOOKING
AT RADAR TRENDS AND MODEL FORCING FIELDS...DECIDED TO SCALE BACK A
BIT ON POPS TODAY...LOOKS LIKE THE BETTER LIFT ENCROACHES ON
WEST/SOUTHWEST PORTIONS OF THE FORECAST AREA TOWARD 00Z. THE MAJORITY
OF ANY PRECIPITATION WHICH FALLS DURING THE DAY SHOULD BE
RAIN...EXCEPT SOME PATCHY DRIZZLE/FREEZING DRIZZLE IS POSSIBLE NEAR
THE IOWA BORDER. AT THIS TIME SIGNIFICANT ICING IS NOT EXPECTED. WITH
THE SURFACE TEMPERATURES LOOKING PRETTY WARM TODAY...AND HEAVIER
PRECIPITATION HOLDING OFF TIL 00Z...WENT AHEAD AND DROPPED THE WATCH
WHICH WAS TO START AT 12Z TODAY. IN ITS PLACE...ISSUED A SNOW
ADVISORY FOR ROUGHLY THE NORTHERN THREE TIERS OF COUNTIES RUNNING
FROM 00Z TONIGHT THROUGH 18Z ON TUESDAY.

LOOKING LIKE THE BETTER FORCING WILL RESIDE ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. IN ADDITION...THE ADVISORY AREA WILL HAVE BELOW
FREEZING TEMPERATURES LONGER WHICH WILL ADD TO SNOW TOTALS. STORM
TOTAL SNOW GRIDS ARE SIMILAR TO THE OUTPUT GIVEN BY THE 21Z SREF. THE
HIGHER TOTALS WILL BE NORTH OF THE MISSOURI RIVER...RANGING FROM
BETWEEN 3 AND 5 INCHES...ALTHOUGH SOME ISOLATED 6 INCH AMOUNTS ARE
POSSIBLE ALONG THE IOWA BORDER. DECIDED TO KEEP SNOW TOTALS UNDER
WARNING CRITERIA AS THE MODEL CROSS-SECTIONS INDICATED THE BEST LIFT
DID NOT COINCIDE WITH THE FAVORABLE DENDRITIC CRYSTAL GROWTH AREA.
FURTHER SOUTH WHERE THE CHANGEOVER MAY NOT HAPPEN UNTIL ROUGHLY
06Z...EXPECTING 1 TO 2 INCHES ALONG OUR FAR SOUTHERN COUNTIES WITH
ROUGHLY 2 TO 3 INCHES IN THE METRO AREA. THERE MAY BE A BRIEF PERIOD
OF SLEET MIXED IN WITH RAIN AND SNOW THIS EVENING AS THE COLD AIR
FILTERS SOUTHWARD. HOWEVER...POINT SOUNDINGS INDICATE A FAIRLY QUICK
CHANGE TO ALL SNOW ONCE THE COLUMN BEGINS TO COOL. ANOTHER CONCERN
WITH THIS STORM WILL BE SOME BLOWING SNOW...RESULTING FROM GUSTY
NORTHEAST WINDS DEVELOPING OVERNIGHT INTO TUESDAY AS THE SURFACE LOW
PASSES FROM THE RED RIVER VALLEY INTO ARKANSAS. SNOW WILL TAPER OFF
BY MIDDAY TUESDAY AS LIFT PUSHES TO THE EAST AND MOISTURE BECOMES
MORE SHALLOW.

NO OTHER SIGNIFICANT CHANGES TO THE GRIDS. ONCE AGAIN THE REGION WILL
STAY BELOW NORMAL TEMPERATURES. MANY LOCATIONS TUESDAY NIGHT THROUGH
THURSDAY NIGHT WILL EXPERIENCE LOWS IN THE SINGLE DIGITS. IF DEEPER
SNOW PACK DOES MATERIALIZE SOME AREAS COULD DIP BELOW ZERO.

SAW

&&

/ISSUED 1138 PM CST SUN FEB 11 2007/

AVIATION...

FOR THE 06Z TAFS...
MAIN CONCERN THROUGH THE NEXT 24 HOURS REMAINS PRECIPITATION TYPE
TOWARD THE END OF THE CYCLE.

IN THE SHORT TERM...MVFR CEILINGS HAVE ENVELOPED THE AREA WITH A
STEADY DROP WEST OF THE KS/MO BORDER DUE TO EASTERLY UPSLOPE. THESE
SHOULD REMAIN FAIRLY STEADY AROUND 2KFT AGL OVERNIGHT...WITH
VISIBILITIES GENERALLY IN THE 4-6SM RANGE AS SOME PATCHY LIGHT
DRIZZLE ACCOMPANIES THE MODEST WARM AIR/MOISTURE ADVECTION.

CURRENT FORECAST CALLS FOR THE WEAK WARM FRONT STRETCHING ACROSS
NEBRASKA AND IOWA TO DISSOLVE TOWARD DAYBREAK AS A SECONDARY FRONT
DEVELOPS FROM KTUL-KSGF-KSTL. THIS WILL ALLOW WINDS TO BACK INTO THE
EAST AND EVENTUALLY NORTHEAST.

HOWEVER...WITH THE AIRMASS ALREADY IN PLACE...THIS IS NOT A COLD
ADVECTION DIRECTION AND AS PRECIPITATION BEGINS TO OVERSPREAD THE
AREA TOWARD NOON...RAIN IS EXPECTED. GENERALLY SPEAKING...
TEMPERATURES WILL DECREASE WITH HEIGHT SO PILOTS WILL LIKELY
ENCOUNTER A FAIRLY PROGRESSIVE RAIN TO SNOW CHANGEOVER BETWEEN
5-7KFT AGL.

AS SURFACE LOW PRESSURE TRACKS INTO ARKANSAS MONDAY EVENING...WINDS
OVER NW MO WILL RAPIDLY INCREASE AND BEGIN TO SHIFT INTO THE
NORTHEAST. GUSTS OF 25 TO 30KTS MAY BECOME FREQUENT TOWARD DAYBREAK
TUESDAY. THE TIMING OF THE COLD AIR ASSOCIATED WITH THIS GRADUAL
WIND SHIFT REMAINS QUESTIONABLE...AND MAY NOT OCCUR AT THE KANSAS
CITY TERMINALS UNTIL MIDNIGHT TUESDAY. FOR THIS REASON HAVE DELAYED
THE ONSET OF SNOWFALL AND REDUCED THE CHANCES FOR BOTH KMKC/KMCI.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...
HEAVY SNOW WARNING FROM 6 PM MONDAY TO NOON TUESDAY FOR
MOZ007-008-016-017-024-025-032-033-040
SNOW ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR
MOZ001>006-011>015-020-023-
WINTER WEATHER ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR
MOZ021-022-028>031-037>039-044>046.

KS...SNOW ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR
KSZ025-KSZ102.
WINTER WEATHER ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR
KSZ103>105.

WFO EAX
Hazardous weather outlook, Feb 12, 1:09 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
109 PM CST MON FEB 12 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
109 PM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL PUSH INTO THE PLAINS THIS
AFTERNOON AND EVENING. PRECIPITATION IN THE FORM OF RAIN HAS DEVELOP IN
ADVANCE OF THIS SYSTEM THIS AFTERNOON ACROSS EASTERN KANSAS...WESTERN
AND CENTRAL MISSOURI AS SURFACE TEMPERATURES REMAIN ABOVE FREEZING.

THIS EVENING..COLD AIR WILL BEGIN TO FILTER SOUTHWARD AS
PRECIPITATION RATES INCREASE ACROSS THE OUTLOOK AREA. A MIX OF SLEET
AND SNOW IS EXPECTED TO DEVELOP ACROSS PORTIONS OF WESTERN AND
CENTRAL MISSOURI LATER THIS AFTERNOON AND EVENING. IN ADDITION...3 TO
5 INCHES OF SNOW WILL LIKELY ACCUMULATE THROUGH THE NIGHTTIME HOURS
ROUGHLY ALONG AND NORTH OF A LINE STRETCHING FROM SAINT JOSEPH TO
MACON AS THIS REGION WILL EXPERIENCE THE CHANGE FROM RAIN TO SNOW
QUICKER THAN AREAS TO THE SOUTH. HOWEVER...A HEAVY SNOWBAND IS EXPECTED
TO AFFECT AREAS ALONG AND EAST OF A UNIONVILLE TO KEYTESVILLE LINE
RESULTING IN HIGHER SNOW TOTALS IN THE 5 TO 7 INCH RANGE. FAR SOUTHERN
PORTIONS OF THE OUTLOOK AREA...GENERALLY ALONG A MOUND CITY KANSAS TO
SEDALIA LINE MAY NOT SEE PRECIPITATION CHANGE TO ALL SNOW UNTIL
MIDNIGHT WHICH WILL RESULT IN MUCH LIGHTER SNOW AMOUNTS. IN ADDITION
TO THE SNOWFALL...NORTHEAST WINDS WILL INCREASE AND BECOME GUSTY
WHICH WILL RESULT IN SOME BLOWING SNOW AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL TAPER OFF FROM WEST TO EAST BY MID TO LATE MORNING TUESDAY.
WINDS WILL CONTINUE TO BE GUSTY WHICH MAY CAUSE SOME DRIFTING OF THE
FRESHLY FALLEN SNOW.

THE HEAVIEST SNOWFALL IN THE RANGE OF 5 TO 7 INCHES IS
EXPECTED ALONG AND EAST OF A KEYTESVILLE TO BROOKFIELD TO UNIONVILLE
LINE. FURTHER WEST...ALONG AND NORTH OF A SAINT JOSEPH TO CHILLICOTHE LINE...3
TO 5 INCHES AREA EXPECTED. FURTHER SOUTH ACROSS THE KANSAS CITY METRO
2 TO 4 INCHES ARE EXPECTED...WITH 1 TO 3 INCHES ANTICIPATED SOUTH OF
HIGHWAY 50

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT AND TUESDAY.

DEROCHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Atchison

When
February 12, 2:00 PM CST to February 13, 4:00 PM CST
Where
Atchison forecast zone
Reported by
Law Enforcement
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Four to six inches of snow, fell across the county.

Heavy Snow, Worth

When
February 12, 2:00 PM CST to February 13, 4:00 PM CST
Where
Worth forecast zone
Reported by
Law Enforcement
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Daviess

When
February 12, 2:00 PM CST to February 13, 4:00 PM CST
Where
Daviess forecast zone
Reported by
Law Enforcement
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Sullivan

When
February 12, 2:00 PM CST to February 13, 4:00 PM CST
Where
Sullivan forecast zone
Reported by
Law Enforcement
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Linn

When
February 12, 2:00 PM CST to February 13, 4:00 PM CST
Where
Linn forecast zone
Reported by
Law Enforcement
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Saline

When
February 12, 2:00 PM CST to February 13, 4:00 PM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county. Eastbound Interstate 70 was closed for a time, due to a truck accident.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15456, 15458, 15459, 15460, 15461, 15462.